Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 8, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 21, 2014, 3:49 AM CDT for 6 counties in Kansas. It took effect at Mar 21, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2014, 3:49 AM CDT (08:49 UTC)
- In effect from
- Mar 21, 2014, 1:00 PM CDT
- Expired
- Mar 21, 2014, 7:13 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3952 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808 WWUS83 KGID 210849 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 349 AM CDT FRI MAR 21 2014 ...DANGEROUS FIRE WEATHER WEATHER CONDITIONS THIS AFTERNOON... KSZ005>007-017>019-212100- /O.NEW.KGID.FW.W.0008.140321T1800Z-140322T0100Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 349 AM CDT FRI MAR 21 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018 AND 019... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL... FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 MITCHELL. * WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AROUND 20 PERCENT. * IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WESELY
2 follow-up statements
517 WWUS83 KGID 211758 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1258 PM CDT FRI MAR 21 2014 ...DANGEROUS FIRE WEATHER WEATHER CONDITIONS THIS AFTERNOON... KSZ005>007-017>019-220100- /O.CON.KGID.FW.W.0008.140321T1800Z-140322T0100Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1258 PM CDT FRI MAR 21 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005... 006...007...017...018 AND 019... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL... FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 MITCHELL. * WINDS...SUSTAINED FROM THE NORTH GENERALLY 20 TO 25 MPH WITH GUSTS UP TO AROUND 30 MPH. * RELATIVE HUMIDITY...FALLING INTO THE 15 TO 20 PERCENT RANGE...ESPECIALLY BETWEEN 3 AND 6 PM. * IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ PFANNKUCH
298 WWUS83 KGID 220013 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 713 PM CDT FRI MAR 21 2014 KSZ005>007-017>019-220115- /O.CAN.KGID.FW.W.0008.000000T0000Z-140322T0100Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 713 PM CDT FRI MAR 21 2014 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018 AND 019... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED FLAG WARNING AS RELATIVE HUMIDITY HAS SUFFICIENTLY INCREASED. A DECREASE IN WIND SPEED WILL OCCUR BY 8 PM. $$ HEINLEIN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 21, 1:08 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 21, 1:08 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 108 AM CDT FRI MAR 21 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 451 PM CDT THU MAR 20 2014 AN UPPER LEVEL SHORTWAVE...VISIBLE IN WV IMAGERY TRACKING ACROSS CENTRAL MONTANA THIS AFTERNOON...WILL MAKE ITS WAY INTO THE NORTHERN PLAINS OVERNIGHT...EVENTUALLY HELPING TO STEER A WEAK COLD FRONT ACROSS THE LOCAL AREA EARLY FRIDAY MORNING. WHILE LITTLE MORE THAN A FEW MID LEVEL CLOUDS AND CIRRUS SHIELD ARE EXPECTED WITH THIS COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE...A NOTABLE DROP IN TEMPERATURES IS EXPECTED ACROSS THE AREA TOMORROW...WHEN 850 MB TEMPS FORECAST TO DROP 6-8 DEGREES BELOW THIS AFTERNOONS VALUES. AS A RESULT...EXPECT A SIGNIFICANTLY COOLER DAY ON FRIDAY...WITH AFTERNOON HIGHS 10-15F BELOW TODAYS UNSEASONABLY WARM READINGS...RESULTING IN A NEAR SEASONABLE DAY ACROSS THE REGION. THAT SAID...IN ADDITION TO THE COOLER AIRMASS...EXPECT A NOTABLY BREEZY DAY ACROSS THE REGION AS THE PRESSURE GRADIENT ON THE BACKSIDE OF THE SURFACE LOW TIGHTENS UP ACROSS THE LOCAL AREA...MAKING TEMPERATURES FEEL SIGNIFICANTLY COOLER THAN THEIR SEASONAL VALUES. WHILE WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA...GENERALLY IN THE 20 TO 25 MPH RANGE...THESE BREEZY WINDS WILL COMBINE WITH THE PRECIPITATION FREE AIRMASS TO RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL KANSAS...WHERE RELATIVE HUMIDITIES ARE FORECAST TO BOTTOM OUT BETWEEN 20 AND 25 PERCENT. WHILE WINDS WERE THE LIMITING FACTOR FOR CRITICAL CONDITIONS TODAY...IT APPEARS AT THIS TIME THAT RELATIVE HUMIDITIES WILL BE THE LIMITING FACTOR FOR A FIRE WEATHER HEADLINE ON FRIDAY...SO OPTED AGAINST A HEADLINE FOR THE MOMENT AND CHOSE ONLY TO MENTION THE ELEVATED RISK IN OUR HAZARDOUS WEATHER OUTLOOK. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 451 PM CDT THU MAR 20 2014 AS FOR THE BIG PICTURE/OVERALL THEME OF THIS 6-DAY PERIOD...THERE WERE OVERALL FEW NOTABLE CHANGES MADE. AS A RESULT THE MAIN MESSAGE THROUGH MUCH OF THIS PERIOD...BUT ESPECIALLY THE SATURDAY- TUESDAY TIME FRAME...IS THAT TEMPERATURES WILL AVERAGE AT LEAST 10+ DEGREES COOLER THAN NORMAL...BEFORE MAKING SOME DEGREE OF REBOUND BY MID-WEEK. PRECIPITATION WISE...OFFICIALLY 4 PERIODS NOW CONTAIN POPS: LATE FRIDAY NIGHT IN SOUTHWEST ZONES...MOST OF THE CWA ON SATURDAY DAYTIME AND SUNDAY NIGHT...AND EASTERN ZONES MONDAY DAYTIME. THERE ARE CERTAINLY OTHER PERIODS THAT MAY EVENTUALLY BECOME CANDIDATES FOR POPS TO BE ADDED...INCLUDING POTENTIALLY AROUND THE NEXT WED NIGHT-THURS TIME FRAME...BUT THERE IS PLENTY OF TIME YET TO FINE TUNE THESE OUTER PERIODS. IN THE MORE IMMEDIATE TERM...THERE IS INCREASING CONFIDENCE PER VARIOUS MODELS THAT AT LEAST WESTERN PORTIONS OF THE CWA COULD RECEIVE SOME LIGHT SNOW ACCUMULATIONS VERY LATE FRIDAY NIGHT INTO SATURDAY. AT LEAST FOR NOW...HAVE KEPT OFFICIAL SNOWFALL AMOUNTS FOR THIS TIME FRAME ONLY IN THE 0.2 INCH TO HALF-INCH RANGE FOR MUCH OF THE CENTRAL/WESTERN CWA...BUT DO HAVE SOME NEAR-1 INCH AMOUNTS GOING IN WESTERN DAWSON COUNTY. THIS WILL NEED CLOSELY WATCHED OVER THE NEXT FEW FORECAST CYCLES TO MAKE SURE WE AREN/T HEADING TOWARD SOMETHING A BIT MORE SIGNIFICANT OF THE 2+ INCH VARIETY. TAKING THINGS ONE 12-24 HOUR BLOCK AT A TIME IN A BIT MORE DETAIL: FRIDAY NIGHT: HIGH CONFIDENCE IN PRECIP-FREE IN THE EVENING AREA- WIDE AND IN FACT FOR MOST OF THE CWA THROUGH THE ENTIRE NIGHT...BUT INTRODUCED SOME SLIGHT SNOW CHANCES IN A FEW SOUTHWESTERN COUNTIES LATE AS A RIBBON OF MID LEVEL FRONTOGENESIS/SATURATION STARTS TO TAKE SHAPE IN THE ENTRANCE REGION OF AN UPPER JET STREAK ORIENTED TO THE NORTH. LOW TEMPS LOW 20S NORTH TO NEAR 30 SOUTH. SATURDAY/SATURDAY NIGHT: AS ALREADY STATED...BEARS CLOSE WATCHING FOR INCREASING SNOW POTENTIAL DURING THE DAY. BOOSTED POPS INTO THE 30-50 RANGE ACROSS MUCH OF THE CENTRAL/WESTERN CWA...BUT KEPT THEM BELOW LIKELY FOR NOW. THERE IS A DECENT SIGNAL FOR MID LEVEL FRONTOGENESIS TO PRODUCE DAYTIME SNOW BEFORE FORCING DROPS MORE TO THE SOUTHWEST OF THE CWA SAT EVENING/NIGHT...AND THUS LEFT THIS PERIOD PRECIP-FREE. GIVEN EXPECTATION OF PRECIP...NUDGED HIGHS DOWN AT LEAST A FEW DEGREES MOST AREAS...NOW ONLY CALLING FOR LOW-MID 30S NORTHWEST TO UPPER 30S-LOW 40S SOUTHEAST. THIS DAY WILL CERTAINLY HAVE MORE OF A WINTRY FEEL...ESPECIALLY IN WESTERN COUNTIES. SUNDAY/SUNDAY NIGHT: FAIRLY HIGH CONFIDENCE IN A DRY DAY...BUT ALREADY BY SUNDAY NIGHT THE NEXT SHORTWAVE TROUGH DROPPING IN FROM THE NORTH WARRANTS THE EXISTENCE OF CURRENT 20-30 POPS FOR SNOW...ESPECIALLY WITHIN THE NORTHEAST HALF OF THE CWA. FAR TOO SOON TO TALK POSSIBLE ACCUMULATIONS WITH THIS NEXT SYSTEM BUT DOES NOT LOOK SIGNIFICANT. STILL SEASONABLY COOL FOR HIGHS SUNDAY...AND MADE LITTLE CHANGE WITH LOW-MID 40S MOST AREAS. MONDAY/MONDAY NIGHT: LINGERED A 20-30 POP FOR RAIN/SNOW MAINLY WITHIN THE EASTERN HALF OF THE CWA DURING THE DAY AS SYSTEM DEPARTS...THEN DRY FOR MONDAY NIGHT AT LEAST FOR NOW...ALTHOUGH COULD AT LEAST FORESEE SOME FLURRIES NEEDING ADDED AT SOME POINT AS A REINFORCING MID LEVEL TROUGH DIVES SOUTHEAST OVER THE AREA. DAYTIME HIGHS UPPER 30S NORTH TO UPPER 40S SOUTH. TUESDAY/TUESDAY NIGHT: REASONABLY HIGH CONFIDENCE IN A CONTINUED DRY FORECAST AS SHORTWAVE RIDGING DOMINATES THE MID/UPPER PATTERN. HIGHS ONLY IN THE MID-UPPER 30S THOUGH ACROSS MOST OF THE NEB CWA...WITH SOME 40S IN KS ZONES. WEDNESDAY/WED NIGHT: CONFIDENCE REMAINS FAIRLY HIGH IN DRY WEATHER THROUGH THE DAY BUT BY WED NIGHT THERE ARE HINTS THE NEXT DISTURBANCE COULD EVENTUALLY WARRANT SOME SLIGHT POPS. TEMPS REBOUND IN SOUTHERLY LOW LEVEL FLOW AHEAD OF THIS SYSTEM...AND HAVE A RANGE FROM MID-UPPER 40S NORTHEAST TO UPPER 50S SOUTHWEST. THURSDAY DAYTIME: DRY FOR NOW. GFS MODEL SAYS DRY WHILE 12Z ECMWF BRINGS PRECIP MAINLY ACROSS THE NORTHERN HALF OF THE CWA ALONG WITH A RATHER STRONG COLD FRONTAL PASSAGE. VERY PRELIMINARILY...THE OFFICIAL FORECAST HANGS ONTO THE MILDER SIDE OF THINGS WITH HIGHS MID-50S TO MID-60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1256 AM CDT FRI MAR 21 2014 A COLD FRONT WILL RACE THROUGH THE AREA PRIOR TO 4 AM WITH THE WIND SHIFTING FROM SOUTH TO NORTHWEST AND INCREASING. THE WIND WILL BE RATHER GUSTY BY MID MORNING AND ESPECIALLY GUSTY BY THIS AFTERNOON. LOWER CLOUDS WILL EVENTUALLY WORK IN BY EVENING AND COULD SEE MVFR CEILINGS AT THE END OF THE TAF VALID PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...SAR LONG TERM...PFANNKUCH AVIATION...WESELY
Hazardous weather outlook, Mar 20, 8:48 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 848 PM CDT THU MAR 20 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 848 PM CDT THU MAR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COMBINATION OF GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL KANSAS FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.